Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 66, NWS Great Falls, MT

July 18, 2016Cascade County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 18, 2016, 6:43 PM MDT for Cascade County, Judith Basin County, Montana. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2016, 6:43 PM MDT (00:43 UTC)
Expired
Jul 18, 2016, 7:30 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cascade County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 62 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:30 PM MDTHAIL 13 Se Geyser, MTDELAYED REPORT. MAINLY PEA-SIZE WITH A FEW QUARTER-SIZE HAILSTONES.
Jul 18, 7:37 PM MDTTSTM WND GST 626 E Geyser, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1686 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS55 KTFX 190043
SVRTFX
MTC013-045-190130-
/O.NEW.KTFX.SV.W.0066.160719T0043Z-160719T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
643 PM MDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
  NORTHWESTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...

* UNTIL 730 PM MDT

* AT 642 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF
  BELT...OR 29 MILES WEST OF STANFORD...MOVING EAST AT 35 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GEYSER...RAYNESFORD...SLUICE BOXES STATE PARK AND MONARCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4701 11090 4729 11106 4743 11054 4742 11038
      4702 11017
TIME...MOT...LOC 0042Z 261DEG 29KT 4712 11085 

HAIL...1.50IN
WIND...60MPH
 
$$

MARTIN
2 follow-up statements
807 
WWUS55 KTFX 190100
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
700 PM MDT MON JUL 18 2016

MTC013-045-190130-
/O.CON.KTFX.SV.W.0066.000000T0000Z-160719T0130Z/
CASCADE MT-JUDITH BASIN MT-
700 PM MDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL CASCADE AND NORTHWESTERN JUDITH BASIN COUNTIES...

AT 659 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF GEYSER...OR 20 MILES WEST OF STANFORD...MOVING EAST AT 35 MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
GEYSER...RAYNESFORD AND MONARCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4705 11083 4728 11088 4741 11054 4741 11039
      4704 11019
TIME...MOT...LOC 0059Z 261DEG 29KT 4714 11064 

HAIL...1.50IN
WIND...70MPH
 
$$

MARTIN
459 
WWUS55 KTFX 190121
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT MON JUL 18 2016

MTC013-190130-
/O.CAN.KTFX.SV.W.0066.000000T0000Z-160719T0130Z/
CASCADE MT-
721 PM MDT MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CASCADE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4714 11074 4728 11077 4741 11054 4741 11039
      4708 11022 4710 11065
TIME...MOT...LOC 0120Z 252DEG 19KT 4723 11052 

$$

MTC045-190130-
/O.CON.KTFX.SV.W.0066.000000T0000Z-160719T0130Z/
JUDITH BASIN MT-
721 PM MDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN JUDITH BASIN COUNTY...

AT 720 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GEYSER...OR 15
MILES WEST OF STANFORD...MOVING EAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
GEYSER AND RAYNESFORD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4714 11074 4728 11077 4741 11054 4741 11039
      4708 11022 4710 11065
TIME...MOT...LOC 0120Z 252DEG 19KT 4723 11052 

HAIL...1.75IN
WIND...70MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:37 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 18, 2:37 PM MDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
237 PM MDT MON JUL 18 2016

.DISCUSSION...

Tonight through Wednesday...Water vapor pics indicate a low pressure
trof along the West Coast with southwest flow aloft over Central and
Southwest Montana. The air mass is unstable although convective
temperatures are quite high. A weak disturbance moving through the
flow aloft will help initiate late afternoon convection but an
associated cold front will bring much drier and stable air into the
zones this evening. Conditions will remain more stable across the
zones Tuesday...most unstable region will be across the northeast
zones. Anticyclonic curvature of flow aloft will be in place
Tuesday. It will be flattened Wednesday as a shortwave moves through
the flow but dry conditions will make any convection difficult.
Zelzer

Wednesday night through Monday...Overall an upper level ridge of
high pressure will reside over the region on Wednesday, with the
GFS/EC progging a weak upper level trof moving through the region
Thursday into Friday. As a result, a few thunderstorms are
possible over North Central MT Thu/Fri, but the upper level ridge
rebuilds over the region for Sat through Mon. As a result, mostly
dry conditions are expected over the weekend and into early next
week. Afternoon temperatures will be near to slightly above normal
through the entire extended period. Brusda

&&

.AVIATION...UPDATED 1745Z.

The air mass will become quite unstable this afternoon along and
north of a KHLN-KLWT line. An upper level disturbance moving through
southwest flow aloft will help develop afternoon thunderstorms over
the western mountains by mid-afternoon. These storms will move
northeast during the late afternoon and evening. Very strong and
gusty winds are expected near thunderstorms. VFR conditions
will prevail through the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  90  54  87 /  30  10  10  20
CTB  51  82  51  81 /  50  10  10  10
HLN  57  92  59  89 /  20  10  10  10
BZN  51  92  52  90 /  10  10  10  10
WEY  45  80  45  79 /   0   0   0   0
DLN  52  89  51  86 /  10   0  10  10
HVR  58  91  57  86 /  20  10  10  10
LWT  56  89  55  86 /  10  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jul 18, 2:02 PM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
202 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             LEWISTOWN               47.06N 109.43W
07/17/2016  E1.00 INCH       FERGUS             MT   BROADCAST MEDIA

            BROADCAST MEDIA SHARED VIEWER PHOTO SHOWING SEVERAL
            HAIL STONES OF AT LEAST QUARTER SIZE. SIZE ESTIMATED
            FROM COIN IN PHOTO. TIME AND LOCATION ESTIMATED.

&&

PN
Special weather statement, Jul 18, 5:38 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 PM MDT MON JUL 18 2016

MTZ012-054-190015-
MEAGHER MT-CASCADE MT-
538 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASCADE AND
NORTHWESTERN MEAGHER COUNTIES UNTIL 615 PM MDT...

AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4688 11159 4704 11173 4734 11127 4706 11094
TIME...MOT...LOC 2337Z 233DEG 27KT 4699 11156

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:04 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher41 min
Jul 18, 7:13 PM MDTTornado WarningTFXJudith Basin17 min
Jul 18, 7:30 PM MDTTornado WarningTFXJudith Basin18 min
Jul 18, 7:46 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin44 min
Jul 18, 8:17 PM MDTSpecial Weather StatementTFXPondera43 min
Jul 18, 8:30 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus45 min
Jul 18, 8:44 PM MDTAreal Flood AdvisoryTFXFergus3 hr
Jul 18, 9:02 PM MDTSpecial Weather StatementTFXGlacier58 min
Jul 18, 9:13 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus50 min
Jul 18, 10:34 PM MDTSpecial Weather StatementTFXChouteau41 min
Jul 18, 10:47 PM MDTSpecial Weather StatementTFXGlacier43 min
Jul 18, 11:02 PM MDTSevere Thunderstorm WarningTFXGlacier28 min
Jul 18, 11:21 PM MDTSpecial Weather StatementTFXBlaine54 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.